Format

Send to

Choose Destination
Hinyokika Kiyo. 1993 Jan;39(1):23-8.

[Side effects of estrogen administration to prostatic cancer patients: clinical and statistical survey of 109 prostatic cancer cases of Kyoto University Hospital].

[Article in Japanese]

Author information

1
Department of Urology, Faculty of Medicine, Kyoto University.

Abstract

Since the introduction of hormonal treatment for prostatic cancer by Huggins and Hodges in 1941, severe side effects of synthetic estrogen, which have overcome its benefit, have been reported in the U.S.A. and in European countries. However, in Japan the adverse effects of estrogen have been reported to be milder than in western countries, and estrogen still has an important role in the treatment of prostatic cancer in Japan. In this communication, the side-effects of synthetic estrogen administered to 109 prostatic cancer patients, who were admitted to Kyoto University Hospital between 1980-1990 are reported. Fifty-three (48.6%) of the 109 patients suffered adverse side effects of the estrogen, specifically cardiac disease (20.2%), fluid retention (14.7%) and hypertension (13.8%). Five of these patients died. Among the risk factors analyzed, daily dose, past history of cardio-vascular disease and ECG abnormalities were significantly correlated with the appearance of adverse effects. The reasons why the frequency of lethal side-effects is lower in our cases compared to findings reported by the Veterans Administration group may be the lower daily dose and cessation of estrogen administration when mild adverse effects appear and some other unknown factors, although the background of the patients and method of analysis are not comparable among them. The overall frequency of side-effects in prostatic cancer patients administered estrogen in our cases is not necessarily lower than in western countries, but the severity of the side effects was milder in our cases. We must be a ware of the potential adverse effects of estrogen.

PMID:
8460581
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Kyoto University Resarch Information Repository - Kiyo
Loading ...
Support Center